Fatigue is a side effect of many chronic health conditions and the medications that treat them. It can be hard for other people in your life to understand this kind of fatigue because it doesn’t improve with rest alone.
Here are some ways to help cope with fatigue caused by specialty medicines or conditions.
Get enough sleep
According to the CDC, adults need at least seven hours of sleep each night.1 Sleeping the right amount can help you feel more rested and focused the next day.
...but not too much. Even with enough sleep, you might feel tired throughout the day. Plan short naps or rests — but don’t rest for too long. Napping for more than 20 minutes at a time and napping after 3 p.m. can make you groggy and make it harder to fall asleep at night.2
Each day, prioritize a small number of activities that are most important to you. Try to spread them throughout the day and rest in between.
Gentle activities, such as tai chi or yoga, can help your overall energy level. Talk with your doctor about what kinds of activities are safe for you. Start slowly and increase your activity level as you start to feel more comfortable.
Fuel your body
Eating a healthy and balanced diet with plenty of fruits and vegetables will help give you more energy. Your dietary needs will change depending on your condition.
Ask for help
If some daily tasks are too hard to do, ask your family and friends to help you. See if one of them is willing to be your “job coordinator” — the person who lines up help with routine chores like mowing the lawn, making meals, doing housework and running errands.
Join a support group
It can help reduce your stress to talk with others who understand exactly what you’re going through. They can have good advice about dealing with fatigue and other side effects of your condition or medication.
Talk to your doctor
Tell your doctor about any fatigue or weakness you’re experiencing. Giving your doctor the specifics will help them understand the best way to help you manage your fatigue. If you think your fatigue is a side effect of your medication, don’t stop taking it until you’ve talked with your doctor.